MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 133.0 and 138.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed the pusher assembly was kinked near the proximal end of the introducer sheath.This damage likely occurred due to forceful advancement against resistance.During functional testing, the pusher assembly kinks caused resistance when advancing the smart coil through its introducer sheath and demonstration microcatheter; however, the smart coil was eventually able to advance completely through the microcatheter.The root cause of the initial resistance experienced during the procedure could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left and right vertebral artery (va) using penumbra smart coils (smart coils).During the procedure, the physician deployed and detached six smart coils in the target vessel using a non-penumbra microcatheter.While attempting to advance and new smart coil through the microcatheter, the physician experienced resistance when passing over the hub of the microcatheter and subsequently, the smart coil became stuck; therefore, it was removed.The procedure was completed using two additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7317840
Report Number3005168196-2018-00461
Device Sequence Number119342
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/13/2022
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF77666
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2018
Initial Report FDA Received Date03/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR